[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.232.62.209. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
March 4, 1939

FATAL GRANULOCYTOPENIA FOLLOWING ADMINISTRATION OF SULFANILAMIDE

Author Affiliations

ELOISE, MICH.

From the Departments of Pathology and Medicine, Dr. William J. Seymour Hospital.

JAMA. 1939;112(9):823-828. doi:10.1001/jama.1939.02800090033006
Abstract

Nine cases of fatal granulocytopenia due to sulfanilamide preparations have been reported. Four of these cases came to autopsy and in two instances the bone marrow was studied. An additional fatality with conditions found at autopsy and on study of the bone marrow is here presented.

REPORT OF CASE  J. D., a white man aged 45, was admitted to the William J. Seymour Hospital May 31, 1938, because of a recurrent left inguinal hernia which had been present for twenty-five years, pain in the left groin of one year's duration, and a chronic cough productive of whitish sputum for fifteen years. A chancre twenty-five years before was followed by treatment with numerous injections of arsphenamine and mercury. The admission diagnosis was left indirect inguinal hernia, postoperative herniorrhaphy adhesions, chronic bronchitis and latent syphilis.June 15 the patient was operated on for a left indirect inguinal hernia. The postoperative course was

×